Advertisement

International Journal of Clinical Pharmacy

, Volume 36, Issue 2, pp 233–242 | Cite as

Look alike/sound alike drugs: a literature review on causes and solutions

  • Nestor CiocianoEmail author
  • Lucia Bagnasco
Review Article

Abstract

Background The implementation of preventive measures of look-alike/sound-alike drugs incidents has given rise to a fundamental rule in Clinical Risk Management, but the problem is underestimated, endorsed by the absence or inadequate presence of specific uniformed procedures. In literature, there are few reviews about look-alike/sound-alike drugs. Aim of the review To collect and summarize best practice and significant technological solutions proposed by different disciplines involved in look-alike/soundalike drugs limiting solution research. Method A PubMed (any date) and EMBASE (all years) search was conducted in January 2013 with look alike sound alike drug [look AND (sound/exp OR sound) AND alike AND (drug/exp OR drug)] as search term. Later, references were selected focusing on lookalike/sound-alike drugs original research describing incident, identifying health operator difficulty, testing any type of intervention against errors, reporting a qualitative or quantitative description of the look-alike/sound-alike drugs errors. Results Forty and ninety-four articles were identified by a PubMed and Embase search respectively, with search term and limits described above. Later, articles not respecting selection criteria or overlapping were eliminated. In the end, 14 references were considered, 10 being from PubMed and 4 from Embase. Conclusion Results show and confirm the multidisciplinary interest of the research on look-alike/sound-alike drugs, and the difficulty to perform systematic review or metaanalysis for many clinical questions that have great relevance. This review has identified technology and management solutions that could effectively limit, or eliminate, look-alike/sound-alike drugs errors in hospital wards, or outside the hospital where the risk is more uncontrollable: however look-alike/sound-alike drugs therapy errors are not supported by reliable statistics but events reported in the literature can not be underestimated.

Keywords

Drug names Look alike/sound alike Medication errors Patient safety Risk management 

Notes

Funding

This research was supported by University of Salerno/Scuola di Specializzazione in Farmacia Ospedaliera scolarship grant, period 2009-2013.

Conflicts of interest

The authors have no conflicts of interest to declare.

References

  1. 1.
    Teplitsky B. Hazards of sound-alike, look-alike drug names. Calif Med. 1973;119(5):62.PubMedCentralPubMedGoogle Scholar
  2. 2.
    Ostini R, Rougheadb E, Kirkpatricka C, Monteitha R, Tetta S. Quality use of medicines: medication safety issues in naming; look-alike, sound-alike medicine names. Int J Pharm Pract. 2012;20:349–57.PubMedCrossRefGoogle Scholar
  3. 3.
    Berman A. Reducing medication errors through naming, labelling, and packaging. J Med Syst. 2004;28:9–29.PubMedCrossRefGoogle Scholar
  4. 4.
    Basco WT Jr, Ebeling M, Hulsey TC, Simpson K. Using pharmacy data to screen for look-alike, sound-alike substitution errors in paediatric prescriptions. Acad Pediatr. 2010;10:233–7.PubMedCrossRefGoogle Scholar
  5. 5.
    Reason J. Human Error: models and management. Br Med J. 2000;320:768–70.CrossRefGoogle Scholar
  6. 6.
    Tuohy N, Paparella S. Look-alike and sound-alike drugs: errors just waiting to happen. J Emerg Nurs. 2005;31:569–71.PubMedCrossRefGoogle Scholar
  7. 7.
    Cohen MR. Maalox brand name extension causes; confusion near sight/sound dead hit! Omacor-Amicar; look- alike Tylenol packets. Hospital Pharm. 2006;41(1):13–6.CrossRefGoogle Scholar
  8. 8.
    Sauberan. Origins of and solutions for neonatal medication-dispensing errors. Am J Health Syst Pharm. 2010;67:49–57.PubMedCrossRefGoogle Scholar
  9. 9.
    McCoy LK. Look- alike, sound- alike drugs review: include look- alike packaging as an additional safety check. Joint Commission journal on quality and patient safety/Joint Commission Resources. 2005;31:1.Google Scholar
  10. 10.
    Acciarri G, Romani MC, Mazzoni I, Laterza VM, Cingolani L, De Filippo A. Prevenzione dell’errore terapeutico: suggerimenti per una corretta gestione dei farmaci look-alike e sound-alike. Bollettino SIFO. 2011;57:325–31.Google Scholar
  11. 11.
    Joshi MC, Joshi HS, Tariq K, Ejaj A, Prayag S, Raju A. A prospective study of medication errors arising out of look- alike and sound-alike brand names confusion. Int J Risk Saf Med. 2007;19(4):195–201.Google Scholar
  12. 12.
    Lambert BL. Predicting look-alike and sound-alike medication errors. Am J Health Syst Pharm. 1997;54:1161–71.PubMedGoogle Scholar
  13. 13.
    Lambert BL, Lin SJ, Chang KY, Gandhi SK. Similarity as a risk factor in drug-name confusion errors: the look- alike [orthographic] and sound- alike [phonetic] model. Medical care. 1999;37(12):1214–25.PubMedCrossRefGoogle Scholar
  14. 14.
    Kovacic L, Chambers C. Look-alike, sound-alike drugs in oncology. J Oncol Pharm Pract. 2011;17:104–18.PubMedCrossRefGoogle Scholar
  15. 15.
    Phatak HM, Cady PS, Heyneman CA, Culbertson VL. Retrospective detection of potential medication errors involving drugs with similar names. J Am Pharm Assoc. 2005;45(5):616–24.CrossRefGoogle Scholar
  16. 16.
    Kondrak G, Dorr B. Automatic identification of confusable drug names. Artif Intell Med. 2006;36(1):29–42.PubMedCrossRefGoogle Scholar
  17. 17.
    Gabriele S. The role of typography in differentiating look-alike/sound-alike drug names. Healthc Q. 2006;9:88–95.PubMedCrossRefGoogle Scholar
  18. 18.
    Filik R, Purdy K, Gale A, Gerrett D. Labeling of medicines and patient safety: evaluating methods of reducing drug name confusion. Hum Factors. 2006;48:39–47.PubMedCrossRefGoogle Scholar
  19. 19.
    Van de Vreede M, McRae A, Wiseman M, Dooley MJ. Successful introduction of Tallman letters to reduce medication selection errors in a hospital network. J Pharm Pract Res. 2008;38(4):263–6.Google Scholar
  20. 20.
    Broackway L. Drug name confusion. The Reporter. 2005;7–8:1–3.Google Scholar
  21. 21.
    Ferner RE. The primrose path-errors in prescribing and giving medicines. Drug Inf J. 2001;35:633–8.Google Scholar
  22. 22.
    Kenagy JW, Stein GC. Naming, labelling, and packaging of pharmaceuticals. Am J Health Syst Pharm. 2001;58:2033–41.PubMedGoogle Scholar

Copyright information

© Koninklijke Nederlandse Maatschappij ter bevordering der Pharmacie 2013

Authors and Affiliations

  1. 1.Scuola di Specializzazione Farmacia OspedalieraUniversità degli Studi di SalernoFisciano, SalernoItaly
  2. 2.Farmacia OspedalieraAzienda Sanitaria Locale Cuneo 1Saluzzo, CuneoItaly

Personalised recommendations